Psychiatric problems with hashis 18 months on from starting levo. Any suggestions?

Hi

I have tried to research the above problem that I have been having and I am not getting much info other than possibly T3 helping.

I was diagnosed in July 2011. I was in a state of myxedema with a TSH of around 350 and free T4 of 3.3.

Apart from the usual physiological symptoms which go along with being very hypo, I had numerous psychological symptoms. I have been told since then that I have to wait for the levothyroxine to work.

My deep depression has improved considerably, but I still have terrible memory problems, I have to make lists and put stickers all over the walls and write on my hand to remember things normal people take for granted.

Although I'm not as bad as before I can quickly fly off the handle and I feel like my blood is boiling.

I am obsessed with hygeine & cleaning things. (OCD)

I have to really concentrate to remember what year it is, it seems as if 1995 was yesterday, yet 2011 was years ago for example.

Also I am highly sexed.

None of these symptoms have gone away. Do I need to see a psychiatrist????

Thanks

Flutegal

12 Replies

oldestnewest
  • Sorry to give you a very boring answer.

    Have you been tested for B12?

    Do you have a diet that might be low in B12 - e.g. vegetarian?

    OCD and depression and all sorts of other things have been associated with low B12. And low B12 is so common in hypothyroidism.

    Also get tested for vitamin D,iron/ferritin and folates.

    And can you post your thyroid test results?

    Are you managing to take your levothyroxine regularly now?

    Rod

  • Well the B12 came out at 225 a few months ago so they said they would check it in a year. My endo said i had positive anti parietal cells and made my GP check my B12 for that reason.

    My latest thyroid results were TSH 0.02 and they have reduced my dose down to 125 mcgs from 150 mcgs. They are retesting my blood in six weeks ( well in about 3 weeks time from now). I seem to have the psychiatric symptoms worse at the moment. One of the worst is I CANT read. Only books about things like serial killers. And this has been a problem all along. I dont know what it means.

  • BTW re being a vegetarian, No I eat loads of meat. Its nothing dietary B12 wise

  • With B12 at 225 you are very definitely in the region where the traditional, standard B12 test is pretty useless. (And you are quite low anyway.)

    As you have gastric parietal cell antibodies, that is a very significant indicator that B12 issues are likely. Have you had Intrinsic Factor antibodies tested?

    I feel you really should have an active B12 test. This is a newer test, still not widely available, which seems to correlate far, far better with actual usable B12 levels.

    However, if that is unachievable, I would consider starting B12 supplementation. Buy methylcobalamin. Maybe try 1000 mcg to start? You can also get 5000 mcg.

    It is generally regarded as being a very safe supplement.

    You might care to look over at the Pernicious Anaemia Society part of this very site.

  • Do you think this could be the cause of the symptoms I have described? Rather than thyroid? Should I explain them to the doctor or will I get sectioned (thats what I'm afraid of).

  • I am suggesting it because B12 can cause all sorts of things. But I am absolutely not in a position from my own qualifications and knowledge to do anything more than suggest it as a possibility.

    Mention B12 by all means.

    I do not feel that I know what to say about talking to your doctor. You come across here as lucid and aware.

  • It might be a help to you to talk with someone in that field. If nothing else at least you have an outlet to vent.and help you cope Bonus side they can refer you to other Drs also and they may refer you to other Drs.

    Most importantly, write down your symptons and show your Dr. Ask for bloodtests,if they say normal, ask for altering current medication. Either up or down The Rage, or Red mist Rage as I call it, is often a too high dose. But please please do tell the Dr this.

    Yes the blood does feel like it is burning, The thyroid controls hormonal levels among others, one slight imbalance and you get this. The rage in my case was progesterone based. Then I was given Deprovera and I was very frightened the level of rage I flew into. I actually scared my Gynaecolgical Consultant, he was a big man. It took 4 security guards to hold me. After I was mortified what state I got into Thankfully I was taken off that pronto and my Consultant gave me a big hug and apologised for putting me through it. He stopped using that drug after my episode full stop. Now if I get the red mist descend, I walk away and go to my room or somewhere Im alone until it passes.

    First of all, you are not mad or alone. Believe me some people will say it. Thyroid is tricky, when its not working it can be hell. I took up Physchology to get to grips with what I was going through. It helped as I culd understand and half the problem is not knowing what is going on.

    Secondly, you're not alone and I have the same as you and a whole range of symtoms. I find the brain fog one of the cruelest. I have lost count how many times I have stood and wept because I could not remember how to open a door, spell how I got there. Dates forget it I had to ask my daughter my own birthdate as I could not recall it. Days later I could recall it instantly. Its the actual attack of brain fog is the worse part.

    It is not psychiatric. its a psychosis. Try these links to get a better understanding of what you are going through.

    thyroid.about.com/cs/hashim...

    ncbi.nlm.nih.gov/pmc/articl...

    tealady.blog.co.uk/2008/01/...

    stopthethyroidmadness.com/t...

  • I went to an endo three years ago about the brain fog and depression, plus the red mist, and he put me on T3/T4 combined. It has really helped to lift energy levels, the brain fog and the depression. I still get the red mist tho!

  • Hi thanks I suspected T3 might be the answer

  • Thanks so much, these articles are great.

  • T3 helped me. It was like a miracle cure for me (not for everyone), but please do take all the other advice on here too. This problem needs to be attacked from all fronts. If you have low B12 or low vitamin D (for example) you will likely not feel completely well even if you do get T3.

    B12 can cause various psychological problems including unexplained feelings of guilt, confusion, depression, brainfog etc. It is amazing how all these different things can affect our brains.

    Here's a paper about OCD being an early manifestation of B12 deficiency

    ncbi.nlm.nih.gov/pmc/articl...

    Carolyn x

  • Did your symptoms like OCD start before treatment or after? Perhaps you are overtreated but your body is still recovering from the severe hypothyroidism? A bit of T3 might help too. I found it made me more relaxed amongst other things.

You may also like...